Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 133, NWS Blacksburg, VA

August 16, 2005Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 16, 2005, 7:04 PM EDT for Franklin County, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2005, 7:04 PM EDT (23:04 UTC)
Expired
Aug 16, 2005, 7:47 PM EDT
In force
43 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Franklin County, VA

What was reported inside it

TimeReportWhereRemark
Aug 16, 7:05 PM EDTTSTM WND DMG8 W Rocky Mount, VASEVERAL LARGE TREES DOWN 1 MILE SOUTH OF CALLOWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 1:30 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1568 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 162304
SVRRNK
VAC067-162345-
/O.NEW.KRNK.SV.W.0133.050816T2304Z-050816T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 745 PM EDT

* AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM CALLAWAY TO 3 MILES SOUTH OF CALLAWAY TO 3 MILES SOUTHEAST OF
  ENDICOTT...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
  COPPER HILL TO 4 MILES NORTHWEST OF FERRUM TO 6 MILES SOUTHWEST OF
  FERRUM...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...

  CALLAWAY...
  ROCKY MOUNT...
  SYDNORSVILLE...
  SNOW CREEK...
  PENHOOK...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3713 8009 3698 8012 3688 8019 3680 7978
      3689 7964 3704 7961

$$

WP
2 follow-up statements
000 
WWUS51 KRNK 162326
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 PM EDT TUE AUG 16 2005

VAC067-162345-
/O.CON.KRNK.SV.W.0133.000000T0000Z-050816T2345Z/
FRANKLIN VA-
726 PM EDT TUE AUG 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM EDT FOR
FRANKLIN COUNTY...

AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM ROCKY MOUNT TO SONTAG TO SYDNORSVILLE...MOVING EAST 
AT 25 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...PENHOOK...
ROCKY MOUNT...SNOW CREEK...SONTAG AND SYDNORSVILLE.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING FOR SOUTH
CENTRAL VIRGINIA.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4 OR
EMAIL YOUR REPORTS TO RNK.SKYWARN@NOAA.GOV.

LAT...LON 3707 7986 3696 7993 3685 7998 3680 7978
      3689 7964 3704 7961

$$

WP
000 
WWUS51 KRNK 162347
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
746 PM EDT TUE AUG 16 2005

VAC067-162356-
/O.EXP.KRNK.SV.W.0133.000000T0000Z-050816T2345Z/
FRANKLIN VA-
746 PM EDT TUE AUG 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY EXPIRED AT
745 PM EDT...

AT 744 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED
THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN ALLOWED TO
EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN 
VIRGINIA AND SOUTHEAST WEST VIRGINIA. 

IF YOU LIVE IN FRANKLIN COUNTY...ESPECIALLY BETWEEN FERRUM AND 
CALLAWAY...OR BETWEEN ROCKY MOUNT AND FERRUM...AND HAD DAMAGING 
WINDS OR HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN 
BLACKSBURG TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4 OR EMAIL YOUR 
REPORTS TO RNK.SKYWARN@NOAA.GOV.

LAT...LON 3707 7986 3696 7993 3685 7998 3680 7978
      3689 7964 3704 7961

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:10 PM EDT, 54 minutes earlier.

Area forecast discussion, Aug 16, 6:10 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT TUE AUG 16 2005

UPDATED ZONES TO CLEAR PART OF SEVERE THUNDERSTORM WATCH IN WV AND A
FEW COUNTIES IN SW VA.

.SHORT TERM (TONIGHT)...
A COLD FRONT WILL PROGRESS THROUGH THE REGION TONIGHT BRINGING WITH
IT SHOWERS AND THUNDERSTORMS BOTH ALONG AND IN ADVANCE OF THE FRONT.
INTO THE EARLY EVENING HOURS SOME OF THESE STORMS MAY BE SEVERE WITH
LOCALLY HEAVY RAIN. THE ADDED MOISTURE FROM THE RAIN...AND WITH THE
FRONT OVER THE REGION AROUND DAWN...PATCHY FOG IS ANTICIPATED IN THE
PRE-DAWN HOURS INTO THE MORNING HOURS OF WEDNESDAY.

&&

.LONG TERM (WEDNESDAY THROUGH TUESDAY)...
OLD FRONT EXITS THE SOUTHEAST PART OF THE AREA EARLY WEDNESDAY
MORNING...SO WILL HAVE BEST PRECIPITATION CHANCES IN SOUTHSIDE
VIRGINIA IN THE MORNING WITH LESSER AMOUNTS THE FARTHER NORTHWEST
OF THIS REGION. FRONT STALLS SOUTH OF THE AREA BY LATE WEDNESDAY
AFTERNOON INTO WEDNESDAY EVENING...BUT THEN BEGINS TO LIFT NORTH
AGAIN ACROSS THE NORTHWEST MOUNTAINS OF NORTH CAROLINA AND FAR
SOUTHWEST VIRGINIA...SO ANTICIPATING A RETURN OF MORE ORGANIZED
PRECIPITATION THERE BY WEDNESDAY NIGHT INTO THURSDAY MORNING. MOST
OF THE REMAINDER OF THE REGION SHOULD BE NEARLY PRECIPITATION FREE
THURSDAY.

FRIDAY THE FRONT WASHES OUT AND HIGH PRESSURE BUILDS SOUTH ALONG THE
SPINE OF THE APPALACHIANS. THIS SHOULD PROVIDE US WITH COOLER
WEATHER AND LIMITED CHANCES OF SHOWERS OR STORMS HEADING INTO THE
WEEKEND EAST OF THE BLUE RIDGE...BUT CHANCES WILL BE A LITTLE HIGHER
ACROSS THE NORTHWEST MOUNTAINS OF NORTH CAROLINA AND FAR SOUTHWEST
VIRGINIA OUTSIDE OF THE INFLUENCE OF THE FORMING WEDGE.

A SIGNIFICANT CHANGE IN THE WEATHER PATTERN ACROSS THE EASTERN HALF
OF COUNTRY LOOKS PROMISING THE LATTER HALF OF THE WEEKEND HEADING
INTO EARLY NEXT WEEK. A STRONG LOW PRESSURE SYSTEM IN CANADA WILL
SWING A LONG WAVE TROUGH INTO THE EASTERN UNITED STATES ALONG WITH
AN ACCOMPANYING COLD FRONT. CURRENTLY THIS FRONT IS EXPECTED TO PUSH
SOUTH THROUGH OUR AREA ON SUNDAY...BRINGING A RETURN OF MORE
ORGANIZED SHOWER AND THUNDERSTORMS CHANCES...AND COOLER WEATHER
BEHIND IT FOR THE START OF THE NEXT WORK WEEK.

&&

.AVIATION...
THE REST OF THE AFTERNOON AND HEADING INTO THE EARLY EVENING
HOURS...VFR CEILINGS AND VISIBILITIES ANTICIPATED OUTSIDE AREAS OF
SHOWERS AND STORMS. THE HEAVIER SHOWERS AND STORMS COULD EASILY HAVE
TEMPORARILY IFR CEILINGS AND CEILINGS WITH THEM...ALONG WITH STRONG
WIND GUSTS. THE TREND DURING THE OVERNIGHT WILL BE GRADUALLY
LOWERING PREVAILING CEILINGS AND VISIBILITIES. IFR FOR BOTH CEILINGS
AND VISIBILITIES LOOKS LIKELY TOWARDS MORNING IN MANY LOCATIONS.
RECOVERY CEILINGS AND VISIBILITIES WILL BE GRADUAL THROUGH THE
MORNING HOURS TO VFR VISIBILITIES AND MVFR CEILINGS.

NO TAF AMENDMENTS FOR DANVILLE GIVEN THEIR OBSERVATION TRANSMISSION
PROBLEMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

SK/DS/SK
Hazardous weather outlook, Aug 16, 11:00 AM EDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT TUE AUG 16 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-170845-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1100 AM EDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS THIS AFTERNOON AND
EVENING. IN ADDITION...MANY STORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL...PARTICULARLY WEST OF THE BLUE RIDGE...SO ISOLATED FLASH
FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

SK

In the hours before

Local storm report, Aug 16, 4:18 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             BURNT CHIMNEY           37.10N 79.83W
08/16/2005  0.75 INCH        FRANKLIN           VA   TRAINED SPOTTER

0330 PM     TSTM WND DMG     3 SW HUDDLESTON         37.14N 79.52W
08/16/2005                   BEDFORD            VA   COUNTY OFFICIAL

            TREES DOWN

&&

JWHITE
Special weather statement, Aug 16, 4:23 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT TUE AUG 16 2005

VAZ007-009>014-018>020-WVZ042>045-162130-
ALLEGHANY VA-BATH-BLAND-CRAIG-GILES-GREENBRIER-MERCER-MONROE-
MONTGOMERY-PULASKI-SMYTH-SUMMERS-TAZEWELL-WYTHE-
423 PM EDT TUE AUG 16 2005

...STRONG TO SEVERE STORMS TO MOVE IN FROM THE WEST...

A LINE OF STRONG TO SEVERE STORMS WILL MOVE EASTWARD AT ABOUT 25 MPH
THROUGH SOUTHEAST WEST VIRGINIA BETWEEN 4:20 AND 5:30 PM...AND
THEN INTO THE MOUNTAIN EMPIRE REGION...NEW RIVER VALLEY...AND
ALLEGHANY HIGHLANDS OF VIRGINIA BETWEEN 5:30 AND 7:00 PM. THESE
STORMS MAY CONTAIN DAMAGING WINDS AND VERY HEAVY RAINFALL...AS WELL
AS FREQUENT DEADLY LIGHTNING. LOCALIZED FLOODING IS A POSSIBILITY...
ESPECIALLY IN SOUTHEAST WEST VIRGINIA.

BE PREPARED TO TAKE COVER IF STORMS APPROACH AND WARNINGS ARE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9:00 PM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER
STATEMENTS AND WARNINGS.

VAZ023-024-034-035-044>047-058-059-162130-
AMHERST-APPOMATTOX-BEDFORD-BOTETOURT-BUCKINGHAM-CAMPBELL-CHARLOTTE-
HALIFAX-PITTSYLVANIA-ROCKBRIDGE-
423 PM EDT TUE AUG 16 2005

...STRONG TO SEVERE STORMS TO MOVE THROUGH THIS AFTERNOON...

AN AREA OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EASTWARD ACROSS
THE FOOTHILLS THROUGH LYNCHBURG...AMHERST...AND BUCKINGHAM...AND
POSSIBLY AS FAR SOUTH AS BEDFORD...BETWEEN 4:20 AND 5:00 PM. ANOTHER
STRONG STORM WILL MOVE EASTWARD ACROSS NORTHERN PITTSYLVANIA AND
HALIFAX COUNTIES THROUGH 5:30 PM.  LARGE HAIL...DAMAGING WINDS...AND
FREQUENT LIGHTNING ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE COVER IF STORMS APPROACH AND WARNINGS ARE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9:00 PM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER
STATEMENTS AND WARNINGS.

02
Special weather statement, Aug 16, 5:09 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 PM EDT TUE AUG 16 2005

VAZ007-009>020-022>024-WVZ042>045-162230-
ALLEGHANY VA-BATH-BLAND-BOTETOURT-CARROLL-CRAIG-FLOYD-GILES-GRAYSON-
GREENBRIER-MERCER-MONROE-MONTGOMERY-PULASKI-ROANOKE-ROCKBRIDGE-SMYTH-
SUMMERS-TAZEWELL-WYTHE-
509 PM EDT TUE AUG 16 2005

...STRONG TO SEVERE STORMS TO MOVE IN FROM THE WEST...

A LINE OF STRONG TO SEVERE STORMS WILL MOVE EASTWARD AT ABOUT 25 MPH
THROUGH SOUTHEAST WEST VIRGINIA AND MOUNTAIN EMPIRE REGION OF
SOUTHWEST VIRGINIA BETWEEN 5:00 AND 5:45 PM...AND THEN INTO THE
NEW RIVER VALLEY...AND ALLEGHANY HIGHLANDS OF VIRGINIA BETWEEN 5:30
AND 7:00 PM. THESE STORMS MAY CONTAIN DAMAGING WINDS AND VERY HEAVY
RAINFALL...AS WELL AS FREQUENT DEADLY LIGHTNING. LOCALIZED FLOODING
IS A POSSIBILITY...ESPECIALLY IN SOUTHEAST WEST VIRGINIA.

IN ADDITION...OTHER THUNDERSTORMS DEVELOPING AHEAD OF THIS LINE WILL
IMPACT PARTS OF THE NEW RIVER VALLEY...ALONG THE BLUE RIDGE IN FLOYD
COUNTY...AND JUST NORTH AND WEST OF ROANOKE THROUGH 6:00 PM. THESE
STORMS WILL LIKELY NOT PRODUCE SEVERE WEATHER...BUT BRIEF HEAVY
RAINFALL AND FREQUENT LIGHTNING ARE STILL POSSIBLE AS THEY MOVE
TOWARD THE EAST OR NORTHEAST AT ABOUT 20 MPH.

BE PREPARED TO TAKE COVER IF STORMS APPROACH AND WARNINGS ARE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9:00 PM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER
STATEMENTS AND WARNINGS.

VAZ045>047-059-162230-
APPOMATTOX-BUCKINGHAM-CAMPBELL-CHARLOTTE-
509 PM EDT TUE AUG 16 2005

...STRONG TO SEVERE STORMS TO MOVE THROUGH FROM THE EAST LATE THIS
AFTERNOON...

AN AREA OF STRONG TO SEVERE THUNDERSTORMS EAST OF LYNCHBURG WILL MOVE
EASTWARD AT ABOUT 25 MPH ACROSS THE PIEDMONT...THROUGH BUCKINGHAM...
APPOMATTOX...AND CHARLOTTE COUNTIES BETWEEN 5:00 AND 6:00 PM. LARGE
HAIL...DAMAGING WINDS...AND FREQUENT LIGHTNING ARE POSSIBLE WITH SOME
OF THESE STORMS.

BE PREPARED TO TAKE COVER IF STORMS APPROACH AND WARNINGS ARE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9:00 PM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER
STATEMENTS AND WARNINGS.

02
Local storm report, Aug 16, 5:17 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     WENONAH                 37.47N 81.25W
08/16/2005                   MERCER             WV   PUBLIC

            TREE DOWN.

&&

JH
Special weather statement, Aug 16, 6:09 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT TUE AUG 16 2005

VAZ007-009>012-WVZ042>045-162300-
BLAND-GILES-GREENBRIER-MERCER-MONROE-SMYTH-SUMMERS-TAZEWELL-WYTHE-
609 PM EDT TUE AUG 16 2005

...SEVERE THUNDERSTORM WATCH 723 WATCH HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 9:00 PM HAS
BEEN CANCELLED. ADDITIONAL SHOWERS WILL CONTINUE OVER THE REGION BUT
THE THREAT OF SEVERE WEATHER HAS ENDED...AND THUS THE WATCH IS BEING
CANCELLED EARLY.
Special weather statement, Aug 16, 6:28 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT TUE AUG 16 2005

NCZ003>006-VAZ016-017-022>024-032>035-043>047-058-059-162330-
AMHERST-APPOMATTOX-BEDFORD-BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-
CASWELL-CHARLOTTE-FLOYD-FRANKLIN-HALIFAX-HENRY-PATRICK-PITTSYLVANIA-
ROANOKE-ROCKBRIDGE-ROCKINGHAM-STOKES-SURRY-
628 PM EDT TUE AUG 16 2005

A BROKEN LINE OF THUNDERSTORMS EXTENDING FROM THE SOUTHERN
SHENANDOAH VALLEY...SOUTH TO THE NORTH CAROLINA LINE WILL ADVANCE
EAST THROUGH THE FOOTHILLS AND PIEDMONT UNTIL LATE EVENING. UP TO
730 PM...THE STRONGEST STORMS WILL AFFECT LOCATIONS ALONG AND EITHER
SIDE OF THE BLUE RIDGE...INCLUDING LEXINGTON...ROANOKE...FLOYD AND
ROCKY MOUNT. EXPECT GUSTY WINDS AND TORRENTIAL DOWNPOURS WITH THESE
STRONG STORMS. PONDING OF WATER ON ROADS WILL OCCUR...SO USE CAUTION
IF TRAVELING. CLOUD TO GROUND LIGHTNING HAPPENS WITH EVERY
THUNDERSTORM...SO MAKE SURE YOU ARE INSIDE AND AWAY FROM WINDOWS
WHEN THUNDER IS HEARD...OR A STORM APPROACHES YOUR AREA.

05

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:08 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford38 min
Aug 16, 1:57 PM EDTSevere Thunderstorm WarningRNKPatrick34 min
Aug 16, 2:27 PM EDTSevere Thunderstorm WarningRNKBedford49 min
Aug 16, 2:58 PM EDTSevere Thunderstorm WarningRNKFranklin47 min
Aug 16, 3:35 PM EDTSevere Thunderstorm WarningRNKPittsylvania28 min
Aug 16, 3:50 PM EDTSevere Thunderstorm WarningRNKBotetourt40 min
Aug 16, 3:50 PM EDTSevere Thunderstorm WarningRNKBotetourt40 min
Aug 16, 4:12 PM EDTSevere Thunderstorm WarningRNKAmherst33 min
Aug 16, 4:51 PM EDTSevere Thunderstorm WarningRNKBuckingham39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.